Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Missoula, MT

July 23, 2014Lincoln County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 23, 2014, 6:43 PM MDT for Lincoln County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 6:43 PM MDT (00:43 UTC)
Expired
Jul 23, 2014, 7:30 PM MDT
In force
47 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lincoln County, MT

The radar

The Spokane radar (KOTX), 193 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 4:09 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS55 KMSO 240043
SVRMSO
MTC053-240130-
/O.NEW.KMSO.SV.W.0002.140724T0043Z-140724T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
643 PM MDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LINCOLN COUNTY IN NORTHWEST MONTANA...

* UNTIL 730 PM MDT.

* AT 635 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15
  MILES WEST OF TROY TO 12 MILES EAST OF TROY...OR ALONG A LINE
  EXTENDING FROM 14 MILES SOUTH OF BONNERS FERRY TO LIBBY...AND WERE
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...KOOTENAI FALLS...TROY...YAAK AND YAKT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4901 11513 4833 11563 4848 11606 4901 11605
TIME...MOT...LOC 0043Z 208DEG 97KT 4869 11607 4859 11548

$$
1 follow-up statement
075 
WWUS55 KMSO 240128
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
728 PM MDT WED JUL 23 2014

MTC053-240137-
/O.EXP.KMSO.SV.W.0002.000000T0000Z-140724T0130Z/
LINCOLN MT-
728 PM MDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY 
EXPIRES AT 730 PM MDT...SOME GUSTY CONDITIONS AND LIGHTNING WILL 
CONTINUE FROM YAAK NORTH TO THE CANADIAN BORDER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4901 11513 4833 11563 4848 11606 4901 11605
TIME...MOT...LOC 0127Z 208DEG 97KT 4973 11521 4963 11461

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:08 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 3:08 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
308 PM MDT Wed Jul 23 2014

.DISCUSSION...

Complicated forecast picture next 24 hours for the Northern
Rockies with several threats on the horizon. The first threat is
convection late this afternoon and into the overnight hours. While
the atmosphere is currently favorable for thunderstorm
development, a mid-level cap has prevented anything thus far this
afternoon. It appears we will break that cap soon, and
thunderstorms are expected to generate across a good portion of
Southwest Montana. Meanwhile, the potent upper-level support and
associated cold front are still on tap to move into Western
Montana by this evening. This should strengthen storms, allowing
some to become strong while producing heavy rain, hail, and
strong winds. There is still some uncertainty with the timing of
the front, but the latest guidance suggests it will reach the
Bitterroot and Mission Valleys around 9pm-midnight as it moves
eastward. Behind the front, very gusty winds can be expected along
with strong showers and thunderstorms. Another concern worth
mentioning is flash flood potential over burn scars with cells
capable of heavy rain.

Windy conditions are expected to persist through Thursday, with
the strongest winds over Northwest Montana and especially Glacier
NP. This will combine with much cooler temperatures to create raw
conditions for the backcountry. Area boaters should expect choppy
conditions on Lakes in Western Montana, including Flathead Lake.
Cannot rule out a few snowflakes over the peaks of Glacier NP, but
nothing more than a dusting at the most. Showers and a few
thunderstorms should diminish from south to north during the day.

Friday will have a cool start for most locations. The current
forecast is near record lows, but still a bit warmer most
locations. The temperatures will be sensitive to winds, which may
linger a bit longer and keep the temperatures up. Dry weather is
on tap for Friday into the weekend with warming temperatures.

A ridge of high pressure will build over the Northern Rockies
later this week into next week. This ridge will cause temperatures
to steadily warm to above normal readings by Sunday, as many
locations will be back into the 90s. The models are hinting at
some moisture moving into the area by early next week, which might
cause some high-based thunderstorms during the afternoon/evening
hours.

&&

.AVIATION...Showers and thunderstorms are expected to initiate
around by around 23z in North Central Idaho and Western Montana
and intensify as they move to the northeast, affecting primarily
KBTM but possibly KMSO as well. Meanwhile, an upper-level
disturbance and surface cold front will be moving into N Central
ID and Western MT from Washington state. This should increase
thunderstorm chances at all terminals as the evening progresses
and into the overnight hours. Gusty winds will be the main threat,
with lightning strikes and hail also possible as well as brief
visibility reductions due to rain. After the front passes, winds
of 10-20 kts with gusts to 30 kts are possible at KMSO, KGPI, and
KBTM into Thursday, with breezy winds though not as strong at
KSMN.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:09 PM MDTSevere Thunderstorm WarningMSOLincoln, Sanders36 min
Jul 23, 6:57 PM MDTSpecial Weather StatementMSOLincoln48 min
Jul 23, 7:43 PM MDTSevere Thunderstorm WarningMSOGranite, Powell29 min
Jul 23, 7:57 PM MDTSevere Thunderstorm WarningMSOSilver Bow36 min
Jul 23, 8:02 PM MDTSpecial Weather StatementMSO28 min
Jul 23, 8:11 PM MDTSevere Thunderstorm WarningMSOGranite, Powell23 min
Jul 24, 5:25 AM MDTWind AdvisoryMSOFlathead, Lake, Lincoln, Sanders16 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.